Pennsylvania, 2021Winter Weather in Pennsylvania, November 27 to 28, 2021
November 27 to 28, 2021 · NWS PBZ · 6 events in 6 counties and zones
A weak shortwave trough crossed the Great Lakes during the evening of November 27th, with a corresponding surface low trailing behind it. Light snow overspread the region through the evening hours.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak shortwave trough crossed the Great Lakes during the evening of November 27th, with a corresponding surface low trailing behind it. Light snow overspread the region through the evening hours. A second trough arrived around dawn on the 28th, pushing the light snow north of the area. Little upper level support and only a limited period of favorable snow growth tended to limit accumulations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 27, 12:54 PM EST, 4 hours 6 minutes earlier.
Area forecast discussion, Nov 27, 12:54 PM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1254 PM EST Sat Nov 27 2021
.SYNOPSIS...
Snow showers will overspread the area this evening and continue into
early Sunday. More cold air and another round of snow showers
Sunday afternoon.
&&
.NEAR TERM /THROUGH TONIGHT/...
The remainder of the day will be largely dry as sfc high pressure
tracks east across the region. As the low clouds retreat to the
northeast, mid clouds will increase from the west, covering the
entire area by late afternoon. The cloud shield will be ahead of a
weak shortwave trough crossing the western Great Lakes and a
corresponding surface low trailing behind it. Light snow will
overspread the region, generally north of I-70 during the late
afternoon and evening hours.
The surface low will track across NW Ohio this evening as the initial
shortwave trough moves into central PA. A second trough will move
eastward with the surface reflection guiding it into NE Ohio around
dawn. The track of the low will slowly draw the light snow shield
northward overnight. With little upper level support, and only a
limited period, south of I-80, where the DGZ rests in the saturated
layer, snow accumulations will be light, generally 1 to 2 inches.
Locations close to and north of I-80 will see the highest
accumulations.
Expect steady or slowly rising temperatures overnight as weak warm
advection will be occurring south and east of the surface low. &&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
The efficient snowfall will end Sunday morning as the upper level
moisture tracks north and east and the surface low lifts northward
toward the upper low moving over the northern Great Lakes.
Cold air advection will begin again behind the exiting low and south
of the deepening 500mb low as it moves over Lake Erie Sunday
afternoon. The combination of cold air advection and increasing large
scale ascent will provide additional snow shower activity Sunday
afternoon.
As the upper low drifts eastward near the PA/NY border Sunday
evening, its trough axis will rotate through the region and pull a
surface cold front through. This setup will reinforce the cold air
advection and back the flow to the NW. This will mean additional snow
shower activity Sunday night.
The 500mb low will move into New England Monday morning taking the
coldest air with it and will allow for the flow aloft to weaken. With
this occurring aloft, and high pressure building into Ohio, snow
shower activity will dissipate throughout the morning hours. Cloud
cover will also decrease from west to east throughout the day.
Monday will see another day of below normal temperatures.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Broad troughing is expected to persist across much of the Eastern
CONUS through the period. Crossing shortwaves embedded in the trough
should result in periodic precipitation chances through the week.
Temperatures are expected to gradually warm through the period.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Another round of light snow will overspread the region, generally
north of I-70, late this afternoon and overnight. Outside of FKL/DUJ,
cigs are likely to remain VFR until the lower-levels saturate during
the overnight. -SHSN will prevail after 00z for most, with
subsequent MVFR expected for all by the early morning on Sunday. IFR
is anticipated near FKL/DUJ where moderate snow can be expected for a
few hours, generally from 00-06z.
.Outlook...
Restrictions are likely to persist periodically through Sunday with
snow before lifting on Monday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Nov 27, 3:01 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
301 PM EST Sat Nov 27 2021
OHZ039-040-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-509-
282015-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum-
Guernsey-Belmont-Noble-Monroe-Washington-Greene-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
301 PM EST Sat Nov 27 2021
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ041-PAZ013>016-020>023-073>076-WVZ510>514-282015-
Columbiana-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
301 PM EST Sat Nov 27 2021
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Snowfall accumulation of up to 2 inches is expected from this
evening through the overnight. Locally slippery travel conditions are
expected on any untreated surfaces.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A second wave of snowfall will occur late Sunday through Monday
morning. Snowfall amounts of up to 2 inches is possible in locally
heavier bands and across higher terrain. Untreated surfaces may
become slick.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ007>009-282015-
Mercer-Venango-Forest-
301 PM EST Sat Nov 27 2021
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Snow of generally around 2 inches is expected from this evening
through the overnight. Locally slippery travel conditions are
expected on any untreated surfaces.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A second wave of snowfall will occur late Sunday through Monday
morning. Snowfall rates may become high in lake enhanced snow bands.
At this time, around 2 inches of snowfall accumulation is expected,
though locally higher amounts are possible in the heaviest bands.
Untreated surfaces may become slick. An advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Weather, Armstrong
- When
- November 27, 5:00 PM EST to November 28, 5:00 AM EST
- Where
- Armstrong forecast zone
- Reported by
- NWS Employee
- Coordinates
- 40.812, -79.464 (the zone’s center; the record gives no point)
Two to three inches of accumulation was reported in the county, with the high value of 3.5 inches recorded by an NWS employee at Freeport.
Winter Weather, Butler
- When
- November 27, 5:00 PM EST to November 28, 5:00 AM EST
- Where
- Butler forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
One to three inches of snow was reported in the county. The high total of 3.1 inches was recorded near Sarver.
Winter Weather, Clarion
- When
- November 27, 7:00 PM EST to November 28, 5:00 AM EST
- Where
- Clarion forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
A total of 2.8 inches of snow was observed near Summerville, and 2.6 inches was recorded about 7 miles northeast of Strattanville.
Winter Weather, Lawrence
- When
- November 27, 7:00 PM EST to November 28, 5:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.991, -80.334 (the zone’s center; the record gives no point)
A total of 2.5 inches of snow was recorded near Portersville.
Winter Weather, Venango
- When
- November 27, 7:00 PM EST to November 28, 5:00 AM EST
- Where
- Venango forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Measurements of 1 to 3 inches were common in the county. The high total of 4.8 inches was reported at Franklin.
Winter Weather, Beaver
- When
- November 27, 7:00 PM EST to November 28, 5:00 AM EST
- Where
- Beaver forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.682, -80.349 (the zone’s center; the record gives no point)
A total of 2.5 inches of snow was reported at Fombell, while 1.5 inches was recorded near Beaver.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992065, 992067, 992068, 992069, 992070, 992071.